Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Binghamton, NY

July 12, 2005Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2005, 5:13 PM EDT for Chenango County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 5:13 PM EDT (21:13 UTC)
Expired
Jul 12, 2005, 6:15 PM EDT
In force
62 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT - THURSDAY)...
ISOLATED STORMS WILL CONTINUE TO FIRE THROUGH THE EARLY EVENING
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE PRESENCE OF A
WEAK BACK-DOOR FRONT PROVIDES SOME LIFT/CONVERGENCE IN A VERY
UNSTABLE AIR MASS.  LATER TONIGHT...THE AIR WILL STABILIZE AND THE
FRONTAL BOUNDARY SHOULD BEGIN TO WASH OUT.  ONCE AGAIN...PATCHY
AREAS OF VALLEY FOG COULD FORM OVER THE TWIN TIERS.

WEDNESDAY...ANOTHER WARM HUMID DAY IS ON TAP...WITH MORE ISOLATED
THUNDERSTORM COVERAGE NEAR PEAK HEATING IN THE AFTERNOON.  FOR
NOW...WELL KEEP THIS A SILENT 20% PROBABILITY IN THE ZONES...AS
TRIGGERING MECHANISMS SEEM TO BE LACKING...OTHER THAN ANY MESOSCALE
BOUNDARIES.  ONCE AGAIN...THUNDERSTORMS SHOULD DECREASE AFTER
SUNSET.

THURSDAY...WE MAY SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON...AS A COOL FRONT APPROACHES FROM THE
WEST AND ANOTHER NORTHERN-STREAM SHORT-WAVE DROPS INTO UPSTATE NY
FROM THE NORTHWEST.  WE USED 30% PROBABILITIES FOR NOW.  -MJ
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (12/18Z - 13/18Z)...
VFR WITH ISOLD TSRA THRU 00Z. PRETTY LOW CHC TSRA WL AFFECT TERMINAL
OPS AND HAVE LEFT OUT OF FCST. AFT 00Z...VRBL AMTS OF CU/AC WITH
AREAS OF MVFR VSBYS DUE TO HZ/BR. LWR IFR VSBY PSBL AT KELM. OTLK
VFR AFT 12Z. -JAB
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 4:39 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 12, 3:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

&&

DJN
Special weather statement, Jul 12, 4:00 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT TUE JUL 12 2005

NYZ036-122100-
MADISON NY-
400 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO NORTHEAST MADISON COUNTY...

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  ONEIDA..AND MOVING SOUTHWEST AT 20 MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  ONEIDA AND KENWOOD AT 405 PM EDT.
  LENOX AND WAMPSVILLE AT 410 PM EDT.
  CANASTOTA AT 415 PM EDT.
  SULLIVAN AT 425 PM EDT.
  PERRYVILLE AT 430 PM EDT.
  CAZENOVIA AT 440 PM EDT.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND OR DAMAGING WINDS. SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT
UNTIL 430 PM EDT FOR ONEIDA COUNTY. IF THIS STORM INCREASES IN
INTENSITY...WARNINGS WILL BE ISSUED FOR MADISON COUNTY.

NICOSIA
Local storm report, Jul 12, 4:15 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

&&

DJN
Local storm report, Jul 12, 4:18 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

&&

DJN
Special weather statement, Jul 12, 4:32 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT TUE JUL 12 2005

NYZ046-122115-
OTSEGO NY-
432 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM...CAPABLE OF PRODUCING STRONG GUSTY WINDS OF
  40 TO 50 MPH...HAIL...AND VERY HEAVY RAIN.  THIS STORM WAS
  LOCATED NEAR EDMESTON..AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EDMESTON AT 445 PM EDT
  SOUTH EDMESTON AND LAMBS CORNERS AT 450 PM EDT
  PITTSFIELD AT 505 PM EDT
  NEW LISBON AND MORRIS AT 515 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jul 12, 5:02 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT TUE JUL 12 2005

NYZ045-122200-
CHENANGO NY-
502 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO NORTHERN CHENANGO COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG GUSTY WINDS.
THIS STORM WAS LOCATED NEAR EARLVILLE..AND MOVING SOUTHWEST AT 15
MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  SHERBURNE AT 515 PM EDT.
  SMYRNA AT 515 PM EDT.
  OTSELIC AT 520 PM EDT.
  NORTH NORWICH AT 530 PM EDT.
  PLYMOUTH AT 535 PM EDT.
  SOUTH PLYMOUTH AT 540 PM EDT.
  SOUTH OTSELIC AT 545 PM EDT.
  PHARSALIA AT 555 PM EDT.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND OR DAMAGING WINDS. IF THE STORM STRENGTHENS WARNINGS WILL BE
ISSUED.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS
IMEDIATELY.

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:05 PM EDTSevere Thunderstorm WarningBGMOneida55 min
Jul 12, 2:55 PM EDTFlash Flood WarningBGMOneida3 hr
Jul 12, 3:32 PM EDTSevere Thunderstorm WarningBGMOneida58 min
Jul 12, 4:09 PM EDTSevere Thunderstorm WarningBGMMadison66 min
Jul 12, 5:49 PM EDTSevere Thunderstorm WarningBGMCortland56 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.